Signs of Heroin Overdose

Clear Treatment

About overdose

Drug overdose is the leading cause of death among Americans under 50 years of age. Approximately 66% of drug overdoses involve opioids, i.e. prescription painkillers or heroin, which translates to about 115 opioid overdose deaths per day.

Opioid overdose is actually a type of poisoning. However, more than 80% of drug poisonings occur via ingestion (by mouth), yet heroin poisoning typically occurs after an injection. The reason being, intravenous heroin use administers the most heroin into the brain, as quickly as possible.

 

You may stop breathing

People typically overdose because they can’t tell, with any certainty, what dose is safe. Heroin exerts its lethal effect by depressing respiration, which causes a rapid drop in oxygen saturation. If breathing slows too much or stops altogether, the cells in the brain become deprived of oxygen and begin to die. That’s why even a tiny heroin overdose can be fatal.

Deaths from heroin overdose are more likely in conjunction with another drug, such as alcohol or Xanax, or immediately after being discharged from a detoxification center, in-patient treatment program or correctional facility.

 

The first heroin overdose

In 1874, the original inventor of heroin, Mr. C.R. Alder Wright, safety-tested heroin on his pet dog, but used a bit too much, and almost killed it. Luckily, the dog survived. That drug overdose was technically the world’s first heroin overdose, or more specifically, the first “near miss” heroin overdose.

 

Signs and symptoms of heroin overdose

Signs of a heroin overdose are pinpoint pupils, slowed or stopped breathing, blue lips and fingernails, cold clammy skin, and seizures.

List of Symptoms

  1. Miosis (pinpoint pupils)
  2. Stupor (near unconsciousness)
  3. Apnea (temporary suspension of breathing)
  4. Respiratory depression (12 or less breathes per minute)
  5. Seizures
  6. Clammy and cold skin
  7. Bluish skin
  8. Bluish fingernails
  9. Slow heart rate
  10. Low blood pressure

 

Antidote and Emergency Treatment for Heroin Overdose

The only treatment currently available to reverse heroin-induced respiratory depression, i.e. heroin overdose, is by direct antagonism of the site of action of opioid effect, the μ-opioid receptor, using naloxone intravenous or nasal spray.

Naloxone is a medicine that can treat heroin overdose, even if the person is in a deep and presumably irreversible coma, if it’s given right away. It works by removing the opioid molecules from the opioid receptors. Sometimes more than one dose is needed to help a person start breathing, which is why it’s important to get the person to an emergency room to receive additional support if needed.

Perform CPR if necessary. Do not induce vomiting. If vomiting occurs, lean patient forward or place on the left side (head-down position, if possible) to maintain an open airway and prevent aspiration. Keep patient quiet and maintain normal body temperature. Obtain medical attention

Watch for signs of respiratory insufficiency. Respiration and circulation should be maintained. Oxygen and assisted ventilation should be administered if necessary. Monitor for pulmonary edema. Monitor for shock and treat if necessary. Anticipate seizures and treat if necessary. Do not use emetics.

 

Numbers of people who died from heroin

Across the globe, there are more than 100,000 heroin overdose fatalities each and every year. According to the Centers for Disease Control, drug overdose is the leading cause of accidental death in the US, with 55,403 lethal drug overdoses in 2015. Opioids are driving the epidemic, with 20,101 overdoses related to prescription pain relievers, and 12,989 overdoses related to heroin in 2015 alone.

 

Lethal Heroin Overdose Statistics

What’s so fascinating about heroin overdose is that it’s a dangerous health event that typically occurs at home, and often in the company of others. Again, many heroin overdoses are strongly associated with concomitant alcohol or benzodiazepine use.

  • 2005 – 2,009
  • 2006 – 2,088
  • 2007 – 2,399
  • 2008 – 3,041
  • 2009 – 3,278
  • 2010 – 3,036
  • 2011 – 4,397
  • 2012 – 5,925
  • 2013 – 8,257
  • 2014 – 10,574
  • 2015 – 12,989

 

Groups most likely to overdose on heroin

Certain groups are at higher risk of heroin overdose, including the morbidly obese, those who suffer from sleep apnea, others with specific neuromuscular diseases, children and the very old. The elderly are the group most liable to heroin poisoning. However, those who are physically dependent to heroin are the group most likely to overdose. We also know that most heroin addicts are in their mid twenties (22-27).

List of High Risk Groups

  • People with heroin dependence
  • People who inject heroin
  • People who use heroin in combination with other sedating drugs
  • People who use heroin and have serious medical conditions such as HIV
  • Household members of people in possession of heroin

 

Glossary: Heroin overdose

  1. Apnea: Is the cessation or absence of breathing.
  1. Unarousable: Excessive immobility and unresponsive
  1. Unresponsive: A patient who is unresponsive does not respond or react to commands or stimulus, e.g. pain. Shout, “Are you okay?”
  1. Pinpoint pupils: Medically known as “Miosis” – constricted pupils are typical signs of opioid use. Miosis in combination with depressed respiration are the hallmark signs of heroin overdose.
  1. Respiratory Depression: Respiratory (RES-pih-rah-tor-e) depression is a medical condition whereby a person breathes 12 or less breaths per minute. In other words, not enough oxygen is passing from your lungs into your blood. Your body’s organs, such as your heart and brain, need oxygen-rich blood to work well. If someone overdoses on drugs, it can impair brain function and the brain may not tell the lungs to breathe. Respiratory depression can lead to respiratory failure.
  1. Respiratory Failure: Respiratory failure occurs when fluid builds up in the air sacs in your lungs. When that happens, your lungs can’t release oxygen into your blood.
  1. Seizures: Is generally referred to as tonic-clonic seizures. Seizures refer to quick, involuntary muscle jerks that tend to be repetitive, unwanted and lacking obvious cause. Heroin-induced seizures are a late phase adverse effect.
  1. Clammy and cold skin: Clammy skin occurs when your skin turns cooler than normal and is moist, despite a cooler surface temperature. Clammy skin is often pale when the body is in any type of circulatory crisis. Clammy and cold skin may also indicate low blood oxygen levels.
  1. Bluish skin: Blood that has lost its oxygen is dark bluish-red. People whose blood is low in oxygen tend to have a bluish colored skin, which is called cyanosis.
  1. Bluish fingernails: Blue fingernails may indicate cyanosis of the nail bed caused by a lower level of circulating oxygen in the red blood cells.
  1. Slow respiration: Medically known as Bradypnea. The normal respiratory rate for an adult is between 12 and 20 breaths per minute. Breathing that is normal in rate and depth is called Eupnea. Abnormally slow respirations are called Bradypnea and abnormally fast respirations are called Tachypnea. Apnea is the cessation or absence of breathing. Normal ventilation is an automatic, seemingly effortless inspiratory expansion and expiratory contraction of the chest cage.
  1. Shallow respiration: Shallow respirations involve the exchange of a small volume of air and often the minimal use of lung tissue. A shallow respiration pattern is usually caused by drugs and indicates depression of the medullary respiratory center.
  1. Gasping: A person who is overdosing on heroin may stop breathing, then start again with a long deep breath, and then stop again. This type of breathing is called gasping, and it’s also an indicator of heroin overdose. What’s interesting about gasping is that it’s a deep respiratory reflex triggered by the brain to increase survival after a period of inadequate or no respiration.
  1. Slow heart rate: Is a medical condition known as Bradycardia indicating less than 60 beats per minute. Bradycradia is a sign of a problem with the heart’s electrical system. Heroin use lowers blood pressure and causes Bradycardia, which is a direct result of activating mu 2 opioid receptors in the brain.
  1. Low blood pressure: Is a medical condition known as hypotension (abnormally low blood pressure). Narcotics like heroin can cause hypotension. Optimal blood pressure is less than 120/80 – systolic/diastolic, respectively As long as no symptoms are present, low blood pressure does not complicate the clinical picture. Common symptoms of low pressure are; dizziness, fainting, dehydration, lack of concentration, blurred vision, cold clammy skin, nausea, rapid shallow breathing, and fatigue.

 

Author

Written by Kenneth John Nersten, CEO of Clear Detox Center, Inc. and Admissions Director of Clear Treatment.

Abstract

This article seeks to inform the public on the dangers of heroin overdose (heroin poisoning).